Dermatologic Management of Melanoma Involves Observation of Skin AEs and New Primary Melanomas

Gina Columbus @ginacolumbusonc
Published Online: Friday, Jul 14, 2017

Jennifer A. Stein, MD, PhD

Jennifer A. Stein, MD, PhD

Being on treatment for melanoma still requires physicians to examine their patients for new primary melanomas, which are likely to occur especially in patients on a BRAF inhibitor, according to Jennifer A. Stein, MD, PhD.

Moreover, the skin-related adverse events (AEs) patients experience, regardless of their treatment with a checkpoint inhibitor or with a targeted therapy, also need to be closely monitored and, if necessary, properly managed with topical steroids or antihistamines.

In an interview during the 2017 OncLive® State of the Science SummitTM on Melanoma and Immuno-Oncology, Stein, an associate professor of dermatology at New York University School of Medicine in New York, discusses the skin-related AEs for patients on treatment for melanoma, as well as the importance of identifying new primary melanomas.

OncLive®: What did you discuss in your presentation?

Stein: I talked about some of the skin-related AEs with systemic treatment for melanoma, and how to look for new primary melanomas, even in patients who are already on treatment for melanoma. 

What are the skin-related AEs?

Patients can get AEs with immunotherapies such as ipilimumab (Yervoy), nivolumab (Opdivo), and pembrolizumab (Keytruda), and there is a set of AEs they can get with the BRAF inhibitors. 

With immunotherapy—those checkpoint inhibitors—the most common AE for all organs is rash, and it is actually 1 of the first side effects that pops up in the first weeks to months. Fortunately, most of the time it’s pretty mild, and it can usually be treated just with topical steroids or oral antihistamines. Very rarely, you can have more severe AEs. I spoke about a patient who had bullous pemphigoid or, more severe sometimes, you can get Stevens-Johnson syndrome or toxic epidermal necrolysis.

What are some other rare AEs? 

There are severe allergic reactions in which the skin starts to blister and actually peel off. Those can even be life-threatening but, fortunately, they are pretty rare. For the most part, people can get a pretty mild rash that is well controlled, often with just topical creams. 

What are the key topics clinicians should cover when educating patients about AEs of immunotherapy?

One thing that’s really important to tell patients about the BRAF inhibitors, and with vemurafenib (Zelboraf) in particular, is that it is extremely photosensitizing—people can get this terrible phototoxic reaction. They become so sensitive to the sun that their skin blisters, so you need to make sure these patients are practicing really good sun protection while they are on vemurafenib. 

What other AEs can occur with targeted therapies?

With the BRAF inhibitors, patients can get new skin cancers, especially squamous cell carcinomas. They sometimes get a subtype of squamous cell carcinomas called keratoacanthomas. They are not very aggressive squamous cells; they grow quickly and can sometimes go away completely on their own. You never know which ones are going to, though, so normally we just scrape them off and make sure they’re completely gone.

We usually see this in patients in whom you generally would expect to see squamous cell carcinomas, so that would be older patients; people with light skin; people who have had a lot of sun exposure; and especially patients who had squamous cell carcinomas before they went on the drug. 


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Clinical Vignette Series: 34th Annual Chemotherapy Foundation Symposium: Innovative Cancer Therapy for Tomorrow®Feb 28, 20182.0
Community Practice Connections™: 13th Annual International Symposium on Melanoma and Other Cutaneous Malignancies®Apr 28, 20182.0
Publication Bottom Border
Border Publication